From the November 4, 2004 issue
The landmark Institute of Medicine (IOM) report, To
Err is Human: Building a Safer Health System
, was released
in November 1999. During the next several weeks, many healthcare
providers, researchers, consumer advocacy groups, and patient
safety agencies will be reporting on progress over the past
5 years in making healthcare safer for patients.
One significant resource to help evaluate progress in medication
safety will be the comparative results from the 2000 and
2004 ISMP Medication Safety Self Assessment for hospitals.
ISMP is pleased to report that our initial review of the
findings shows that, collectively as a nation, hospitals
have made considerable headway in adopting safe practices
known to reduce medication errors.
One of the most noteworthy improvements (31% increase since
2000) involves taking steps to reduce the risk of errors
with drug products that have similar or confusing manufacturer
labeling or packaging, or drug names that look or sound
alike. The Joint Commission's new 2005 National Patient
Safety Goal (NPSG) related to look- and sound-alike drug
names should spur even further improvements in this area.
We are encouraged by the progress. But while we stand behind
the Joint Commission's NPSG and genuinely applaud hospitals
for stepping up to the plate on this issue, we can't help
but feel frustrated when we and others in the patient safety
world encounter reluctance by many in creating and sustaining
a less hazardous healthcare environment. To cite just one
example, the pharmaceutical industry as a whole has not
responded with equal accountability for problematic drug
names, packages, and labels.
While there are certainly a growing number of exceptions,
too many pharmaceutical companies continue to downplay the
important role they play in improving medication safety
through expert pre-market testing of brand and generic names,
packaging, and labeling, as well as effective post-marketing
actions when potentially harmful problems are identified.
Unfortunately, when notified of serious errors, many pharmaceutical
companies sit tight or feel that sending a letter to increase
awareness of the problem suffices. If changes in the product
name, label, or package do occur, the time lag may be long,
and the older product often remains in inventory until exhausted,
instead of being recalled. Sadly, it's also not uncommon
for a pharmaceutical company, after notification of an error,
to simply respond to the reporter and/or ISMP and USP with
a letter stating, "Reading the label is Nursing
101" (quoted from a letter we received this week)
or similar comments implying that the problem lies entirely
with the healthcare provider who did not read the label
This inertia to change is not peculiar to medication use
processes; it's also seen in the related worlds of medical
device design and other areas of healthcare delivery. After
all, for the most part, training and rote procedures to
address adverse events, rather than system redesign, is
what has been emphasized in management, legal, medical,
nursing, and pharmacy education. In the meantime, we continue
to receive reports of the same types of errors over and
over again. To cite just a few:
---Since 1999, we've been receiving reports (a few each
week, even now) about respiratory medications, flush solutions,
eye medications, and even injectables packaged in look-alike
low-density polyethylene (LDPE) containers with poorly visible
embossed labels. Although an FDA advisory committee met
to discuss the problem in 2004, no specific changes in labeling
or packaging resulted. In fact, it will likely take years
before any changes reach inventories.
---We received yet another report of a fatal error this
week in a nursing home because containers of concentrated
forms of liquid morphine (ROXANOL) are still packaged
without a prominent warning that it is highly concentrated.
It's clear that a "Dear Healthcare Professional" letter from Elan sent in June 2003, to warn about the potential
for this error, is simply not enough.
---First reported in 1999, ampuls of BENTYL (dicyclomine)
10 mg/mL still are not labeled in a way that clearly alerts
healthcare providers that there are 2 mL (20 mg) of medication
in each ampul. While the manufacturer agreed early in 2001
to include the total volume on the ampul label, preexisting
inventory still remains in stock, so we continue to receive
reports of double dosing errors in 2004.
---We've been writing about look-alike packaging of BRETHINE
(terbutaline) and METHERGINE (methylergonovine) injection
for years, from our first report about an injury to a new
mother and her infant 4 years ago, to a hazard alert in
the last newsletter. The drugs have opposite pharmacological
effects but identical packaging, with labels that are difficult
---Our recently published study about medication errors
with oral methotrexate over a 4-year period (Am J Health-Syst
Pharm. 2004; 61:1380-4) revealed over 100 cases, resulting
in 25 deaths and 48 other serious outcomes. Most involved
patients who accidentally took their dose daily instead
of weekly as indicated. These errors could be avoided with
specific labeling and packaging changes.
---Dangerous, sometimes fatal, overdoses continue to occur
due to confusion between lipid-based products and their
corresponding conventional forms (e.g., amphotericin, doxorubicin).
Similar nomenclature is the most common cause of mix-ups
between these products, yet nothing has changed in the years
since our first national alert in August 1998.
---Acetylcysteine containers are still available with labels
that list percent concentration, not mg/mL, risking errors
because the product is most frequently dosed in mg amounts.
---Various vaccines continue to be confused with each other
due to look-alike packaging from the same manufacturer,
affecting countless patients, including more than 100 people
who were accidentally given tuberculin skin tests with tetanus
toxoid containing products. See below for a report of two
new cases of confusion between one manufacturer's tuberculin
skin test and influenza vaccine.
---While ISMP presented the need for standard definitions
for drug name suffixes (e.g., sustained release, extended
release) to FDA in 1989, no action has been taken. The result?
Ongoing confusion, including with drugs such as BUDEPRION
SR (labeled extended release), a branded generic bupropion
confused with WELLBUTRIN SR (sustained release).
WELLBUTRIN XL is the extended release. Appropriately,
a recent article we wrote about this problem was entitled,
XL, SR, ER, CD, LA... confused? So are we!
And the list goes on. Just check out our ongoing Worth
Repeating columns, a sad commentary in itself about
the poor response from some pharmaceutical manufacturers
as well as regulatory and standard-setting organizations.
What is FDA doing to prevent and remedy look- and sound-alike
problems with medications? Labeling, packaging, and nomenclature
issues admittedly play a role in about half of all medication
errors reported to MedWatch, according to Janet Woodcock,
head of the FDA Center for Drug Evaluation and Research.
In response, 5 years ago, the IOM committee asked the FDA
to: (1) develop and enforce standards for the design of
drug packaging and labeling to maximize safety; (2) require
pharmaceutical testing of proposed drug names; and (3) establish
an appropriate response to problems identified through post-marketing
surveillance, especially those that are perceived to require
immediate response to protect the safety of patients.
To date, there are no new labeling or packaging guidance
documents; pharmaceutical companies are not required to
test proposed drug names and packaging; a standard process
for this testing has not been established; and at times,
FDA response to problems uncovered through reporting programs
is slow or non-existent. Perhaps the FDA division that looks
at medication errors, the Division of Medication Errors
and Technical Support (DMETS), needs additional support
and stronger influence on other divisions within the FDA
to which they report their findings. In some cases, FDA
may not have the authority to require action on the part
of the pharmaceutical industry. FDA's authority must be
examined so that necessary legislative changes occur, enabling
FDA to intervene on behalf of patient safety when needed.
Fixing blame with the pharmaceutical industry, FDA, standard
setting organizations, or healthcare providers will not
solve the problem; successful change requires a team effort.
We should join in a concerted effort to 'flip people's brains
around 180 degrees' to get all key stakeholders to work
together toward the lasting changes needed to reduce errors
related to drug names, packages, and labeling.
Open communication among all key stakeholders, especially
FDA, pharmaceutical companies, standard setting organizations
like USP, and patient safety advocacy organizations like
ISMP, is a must. Secrecy and other barriers that inhibit
open communication, especially on the part of FDA, need
to be examined and removed. Yes, healthcare providers must
continue to take steps to reduce the risk of errors related
to medications with ambiguous or similar packages, and look-
or sound-alike names. But many of these strategies, even
some suggested in the 2004 ISMP Medication Safety Self
Assessment, are really just a stop-gap measure until
FDA and the pharmaceutical industry take a more prominent
and accountable role in preventing labeling, packaging,
and nomenclature problems, and are more willing to act quickly
when a new problem surfaces through post-marketing surveillance.
We shouldn't have to wait until a sufficient number of
people die before action is taken. If we can't solve these
long-standing problems, why should practitioners continue
to report problems to ISMP, USP, FDA, and the companies?
How can we ask our patients to trust the healthcare system?
We simply must do better.